Wyoming, 2022

Blizzard in Wyoming, April 23, 2022

April 23, 2022 · NWS BYZ · 1 event in 1 county or zone

A powerful upper and surface low moved across central Wyoming into the Dakotas. This resulted in heavy snow and very strong northerly winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A powerful upper and surface low moved across central Wyoming into the Dakotas. This resulted in heavy snow and very strong northerly winds. Most highways and roads were closed during the storm, and for a time after the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 22, 8:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 8:26 PM MST, 3 hours 34 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
926 PM MDT Fri Apr 22 2022

.UPDATE...

Added some fog from Miles City to Baker. Baker is down to 0.75
mile visibility. Likely this will dissipate as the precipitation
moves in from the south later overnight. There have been a few
lightning strikes in Carter County, but most of the activity has
remained just east of Montana. Otherwise, forecast looks on track,
with rain transitioning to snow. Reimer

&&

.DISCUSSION...
Today through Monday morning...

A break from precip late this morning, allowed temps to get a bit
warmer over central zones today. rain is expected to fill in
across central zones through this afternoon/evening, and spread
east through the evening/night. Isolated thunder continues to be a
possibility for easternmost zones late this afternoon/evening.

Minor changes again for the short term forecast this afternoon to
adjust timing slightly. More significant changes were made to
increase winds again for Saturday, across central and eastern
zones.

Isolated thunder is possible around sunset in easternmost zones,
with 300-600 J/kg CAPE still available. Temps are remaining a
little cool, so may be just to the east. Favorable conditions for
thunder diminish quickly after sunset, with precip expected to be
falling across the region at this point. Expect to see mostly
rain below about 5500 feet, with all snow into eastern counties by
Saturday morning. Expect a period of very heavy snowfall for the
higher terrain in Big Horn county and from Treasure county
eastward. Heaviest snow will occur from 6 am to 12 pm, areas in
southeast Big Horn, southern Rosebud with 6 to 10 inches of
snowfall (with locally higher amounts). Snowfall shifts eastward
through Saturday afternoon as the upper low slips northeast.
Anywhere between 10 and 16 inches can be expected over eastern
zones (including Custer, and Powder River, Sheridan, Fallon, and
Carter Counties). Meanwhile, 850 mb winds Saturday afternoon are
expected to be between 60 to 70 mph, with gusts around 60 mph
expected, bringing blizzard conditions across the area from
Sheridan to Miles City and east.

Winds will begin to subside Sunday morning as the low continues to
shift eastward. Snow looks to linger a bit longer in the east
Sunday morning, before ridging begins building into the area on
Sunday. Gilstad

Monday through Friday...

Period of upper level ridging will bring dry/warmer weather
Monday into Tuesday, with temps near 70F in our west on the latter
day. Look for a slight chance of showers late Tuesday thru
Wednesday w/ a weak Pacific wave and broad cyclonic flow aloft.
Backing flow aloft will introduce the next chance of showers by
Thursday afternoon. Overall, the middle of next week should offer
seasonable temps and no impactful weather.

By Thursday night & Friday, a stronger Pacific trof is expected to
move inland and bring a greater chance of precip and cooler temps.
Current ensembles show potential for a dynamic low, widespread
precipitation, and dare we say more wet snowfall next Friday &
Saturday...but we are too far out to have any confidence.
Something we will be monitoring closely in the days ahead.

BT/JKL

&&

.AVIATION...

MVFR/IFR flight conditions will continue to deteriorate west of
KBIL for the remainder of the day as rain and high elev snow
spreads northeast out of mountains. Rain/snow will extend across
the remainder of the forecast area through the evening and
overnight, with widespread IFR and local LIFR, along with
increasing northerly winds. Mountains will remain obscured through
the period. There is also a risk of a few thunderstorms in far
southeast MT (east of KSHR and south of KMLS/KBHK) this evening.
BT
&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 037/045 033/053 031/063 039/069 041/064 039/061 040/051
    +7/R    21/B    00/U    00/E    12/R    22/R    57/R
LVM 034/046 031/051 030/061 037/065 038/059 034/058 036/049
    87/O    21/B    00/U    01/E    32/R    24/R    67/R
HDN 032/041 030/050 025/059 033/068 038/065 037/062 038/053
    98/O    31/E    00/U    00/B    11/B    22/R    56/R
MLS 031/037 031/043 021/045 029/053 036/057 035/058 037/051
    +9/O    91/N    00/U    00/B    11/B    21/B    45/R
4BQ 031/035 032/039 019/044 028/050 035/054 034/058 040/056
    ++/S    92/S    00/U    00/B    01/B    11/B    45/R
BHK 029/035 028/036 015/038 021/043 028/047 030/052 034/050
    ++/O    94/S    00/U    00/N    00/B    21/B    45/R
SHR 030/038 029/044 023/055 032/066 037/062 034/062 037/056
    +9/O    51/N    00/U    00/B    01/B    11/B    46/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MDT Saturday FOR
      ZONES 30-31-57.
     Blizzard Warning in effect until 3 AM MDT Sunday FOR ZONES
      32-36.
     Blizzard Warning in effect until 3 PM MDT Sunday FOR ZONES
      33-37.
     Winter Storm Warning in effect until 6 PM MDT Saturday FOR
      ZONE 56.
     Blizzard Warning in effect until 9 PM MDT Saturday FOR ZONES
      58-138.
     Winter Storm Warning in effect until 6 AM MDT Sunday FOR
      ZONES 64>67.
     Winter Storm Warning in effect until 3 AM MDT Sunday FOR
      ZONES 138-171.
     Winter Weather Advisory in effect until 9 PM MDT Saturday FOR
      ZONES 169-171.
WY...Blizzard Warning in effect until 9 PM MDT Saturday FOR ZONE
      199.
     Winter Storm Warning in effect until 3 AM MDT Sunday FOR
      ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Apr 22, 3:05 PM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
405 PM MDT Fri Apr 22 2022

MTZ029-034-040-042-063>065-068-139-141-170-172-173-228-235-232215-
Musselshell-Northern Stillwater-Northern Park-Golden Valley-
Judith Gap-Paradise Valley-Livingston Area-Crazy Mountains-
Southeastern Carbon-Northern Sweet Grass-Northern Carbon-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
405 PM MDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT... Accumulating wet snow and windy colder conditions.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Tonight through Saturday night.

* ADDITIONAL DETAILS...Precipitation will start out as rain, but
  will change to wet snow tonight and continue Saturday. The snow
  could become heavy at times Saturday. In addition, wind gusts to
  40 mph may cause blowing snow issues.

* ADDITIONAL HAZARD CONCERNS...Heavy, wet snow and colder
  temperatures could pose a threat to young livestock and travel.
  At this time the roads may remain wet or slushy, but there is
  uncertainty on snow accumulation potential, so monitor the
  forecast closely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Sheridan Foothills

When
April 23, 12:00 AM MST to 8:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Although only 3 to 4 inches of snow occurred, strong, gusty winds to 50 mph resulted in I-90 and US 14 being closed.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017686.